Hail, Plymouth
- When
- March 23, 9:50 AM CST to 9:51 AM CST
- Where
- Plymouth County, 0.51 mi E of Seney
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.850, -96.120
Scattered thunderstorms developed in extreme southeast South Dakota and moved into portions of northwest Iowa and became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed in extreme southeast South Dakota and moved into portions of northwest Iowa and became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 23, 5:21 AM CST, 4 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 621 AM CDT Thu Mar 23 2017 .SHORT TERM...(Today and Tonight) Issued at 338 AM CDT Thu Mar 23 2017 Unsettled weather arrives into the area today. Early this morning, persistent southerly flow continues to pull low level moisture into the region, albeit slowly. Models generally too aggressive in current dew points this morning within their initializations, but suggest that reservoir of 50 dewpoints over Oklahoma will surge northward into the mid- Missouri River valley late this afternoon. Satellite imagery this morning is beginning to showing deeper low level moisture across Kansas and Oklahoma beginning to accelerate northward, with lower ceilings (at or below 1k FT AGL) arriving shortly after daybreak. Today: Arriving stratus will overtake the area through the morning. Broad low level warm advection working with this deepening moisture layer should be sufficient to produce some drizzle potential by late morning. Will also watch an area of strong theta-e advection aloft (AOA 700 mb) that will pivot northeast through the area by mid-day. Steepening mid-lvl lapse rates above this layer may owe to the development of scattered showers or even a few thunderstorms as the lift axis pivots through the CWA. A more concentrated focus in the afternoon develops over west central and central MN. The afternoon hours may feature occasional spits of light rain and/or patchy drizzle. Temperatures will climb into the 50s in many areas, with the warmest readings closer to the 60s focused in South Central SD along axis of a developing inverted trough and northward lifting warm front. This Evening/Overnight: Several areas for convective focus tonight. Along an advancing dry-line over western Kansas, developing surface low over NE Colorado, and then further north late in the evening along the stalled warm front in the mid- Missouri River valley. Models continue to have some discrepancies as far as the northern extent of warm front. 00Z/06Z NAM continues to be the southern outlier, with other models beginning to focus the increasing 50-55 knot LLJ in the evening along a convergence boundary over north central Nebraska by 03z. Lapse rates with the 850:700 mb layer to sharpen over the CWA deeper moisture arrives, and freezing levels hold near 8k ft AGL, so while not a large threat, couldn't discount a few stronger hail producing storms between 03-07Z as they lift northeast along the elevated boundary. High resolution CAMs seems to be shifting towards this soln. The other concern overnight would be with potential for locally heavy rains. PWAT values do spike near 1.15" during the evening, at or above the daily max climatology values for the day. While storms should be fairly progressive along the SW-NE oriented boundary, a few spots could pick up a quick 1-1.5" of rainfall. .LONG TERM...(Friday through Wednesday) Issued at 338 AM CDT Thu Mar 23 2017 Friday: The large upper trough will continue to slide eastward into the lower Missouri River valley on Friday. A rather soggy day is anticipated as lift continues across the 850:700 mb boundary. Thunder chances won't be that high on Friday, with renewed instability flowing over the boundary in the afternoon, could see an isolated rumble south of I-90. Rain slowly pivots away from the area on Friday night, albeit slowly. Saturday-Sunday: Drier air will filter into the Tri-State area for Saturday and Sunday. Temperatures will average near their seasonal normals. Stratus may linger over the eastern half of the day through Saturday. Monday-Thursday: An active pattern continues through next week, but model differences are starting to develop as a greater amount of uncertainty with upper troughing digging into the Western CONUS develops. With most of the focus on the short term, made only minor changes in the extended. Only focused changes were to slightly lower PoPs from Wednesday to Friday given the very high uncertainty with upper troughing. Did not feel categorical PoPs provided by the blends were warranted yet with such high variance in individual solns. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 616 AM CDT Thu Mar 23 2017 Messy aviation forecast for today. We're continuing to watch MVFR and IFR stratus race northward this morning. This stratus will overtake the terminals through the morning. Potential for development of light fog and drizzle by mid-day and this may linger into the early evening. After 00Z convective signals start to increase over northern Nebraska, with convection gradually lifting northeast through the late evening and overnight hours. The prime time for any thunder will be focused from 03-07Z for Sioux Falls, with the window more limited for Sioux City. Low confidence after 06Z, but trends support ceiling and visibility restrictions through daybreak. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous Weather Outlook National Weather Service Sioux Falls SD 959 AM CDT Thu Mar 23 2017 MNZ071-SDZ038>040-052>055-057>059-241500- Lincoln MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison- 959 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms may form late this evening and continue into Friday night. The risk of severe storms is low, but any thunderstorm may be capable of producing small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and isolated thunderstorms will continue Friday and end by Saturday morning. Rainfall amounts may approach one inch by Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-013-014-021-022-031-032-MNZ072-080-081-089-090-097-098- NEZ014-SDZ050-056-060>065-068-241500- Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista- Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dakota-Gregory-Moody-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Bon Homme- 959 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms will be possible through the daytime hours, but higher risks of thunderstorms will develop later this evening and overnight. While widespread severe storms are not expected, an isolated strong to severe storm will be possible. The greatest risk for strong storms will be focused from 9pm to 1am. The primary thunderstorm risks overnight will be small hail, with a few storms capable of producing quarter size hail. Locally heavy rain could be possible, and may lead to minor ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and isolated thunderstorms will continue through Friday before ending Saturday morning. Rainfall amounts over the region may approach 2 or more inches in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ012-020-NEZ013-SDZ066-067-069>071-241500- Sioux-Plymouth-Dixon-Turner-Lincoln SD-Yankton-Clay SD-Union- 959 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will move across the area this morning, with additional thunderstorms possible later this evening and overnight. While widespread severe storms are not expected, an isolated strong to severe storm will be possible. The greatest risk for strong storms will be through noon today, and again from 9pm to 1am tonight. The primary thunderstorm risks will be small hail, with a few storms capable of producing quarter size hail. Locally heavy rain could be possible, and may lead to minor ponding of water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and isolated thunderstorms will continue through Friday before ending Saturday morning. Rainfall amounts over the region may approach 2 or more inches in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 AM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL 2 ESE YANKTON 42.88N 97.36W
03/23/2017 M0.88 INCH YANKTON SD BROADCAST MEDIA
HEAVY RAIN, HAIL, AND FREQUENT LIGHTNING
REPORTED AT WNAX RADIO STATION.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 15:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707083, 707084.